[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.175.236. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 568
Citations 0
In This Issue of JAMA Dermatology
February 2013

In This Issue of JAMA Dermatology

JAMA Dermatol. 2013;149(2):135. doi:10.1001/jamadermatol.2013.2201

Psoriasis begins during childhood in 22% to 33% of cases, and recent studies have suggested an association of psoriasis with obesity in children. In this multicenter, cross-sectional study of 409 children with psoriasis, Paller et al demonstrate that globally, children with psoriasis have excess adiposity and increased central adiposity regardless of psoriasis severity. The underlying basis for the relationship between excess adiposity and psoriasis is not well understood, but the associated risks warrant early monitoring and lifestyle modification.

See Article

The Vitamin A derivative isotretinoin is approved for the treatment of severe recalcitrant nodulocystic acne. Recent reports of a possible link between isotretinoin and inflammatory bowel disease (IBD) have discouraged some dermatologists from prescribing this highly effective medication. In this nested case-control study and meta-analysis, Etminan et al demonstrate a lack of association between isotretinoin use and IBD. These data are consistent with other published studies. Given the high burden of psychological stress associated with cystic acne in adolescents, clinicians should not be discouraged from prescribing isotretinoin because of an unproven association with IBD.

See Article

Hepatitis C virus (HCV) treatment with pegylated interferon and ribavirin has been associated with skin eruptions that seldom lead to discontinuation of treatment. Adding the HCV protease inhibitor telaprevir, which may significantly increase the rate of sustained viral response, results in far higher rates of skin eruptions. In this case series, Roujeau et al demonstrate that dermatitis occurs in a majority of telaprevir-treated patients. Lesions often appear within 4 days of treatment and are described as eczematous rather than a more classic “maculopapular” drug eruption. Treatments for contact dermatitis or atopic dermatitis may help control telaprevir-related dermatitis, but clinicians are also alerted to an increased risk of Stevens-Johnson syndrome and DRESS (drug reaction with eosinophilia and systemic symptoms).

See Article

Laser surgery for aesthetic and medical therapy of the skin has proliferated tremendously for the past 2 decades. Unsurprisingly, increased use of laser technology has been associated with a concomitant increase in lawsuits alleging malpractice. In this search of online public documents using a national database, Jalian et al demonstrate that claims related to cutaneous laser surgery are increasing. Specific allegations provide insight into how physicians could minimize their risk of litigation. Nonphysicians performing laser procedures are held to a standard of care corresponding to an individual with appropriate training; thus, physicians are ultimately responsible for the actions of their nonphysician agents.

See Article

Scalp dysesthesia is described as a cutaneous syndrome characterized by pruritus, burning, stinging, or pain of the scalp in the absence of physical examination findings. Symptoms worsen with stress and are improved with low-dose antidepressant treatment. Other localized pruritic syndromes have been associated with pathologic conditions of the spine confirmed by cervical and thoracic spine imaging studies. In this case series, Thornsberry and English demonstrate that patients with scalp dysesthesia also had abnormal cervical spine images, suggesting that chronic muscle tension placed on the pericranial muscles and scalp aponeurosis may lead to the associated symptoms.

See Article

×